Illinois, 2010

Tornadoes and Hail in Illinois, December 31, 2010

December 31, 2010 · NWS LSX · 11 events in 5 counties and zones

Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 6:20 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 31, 6:20 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST FRI DEC 31 2010

.DISCUSSION...
/211 AM CST FRI DEC 31 2010/

MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL
SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.

STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA.  STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.

BRITT
&&

.AVIATION...
/620 AM CST FRI DEC 31 2010/

SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS
METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE
BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS
TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH
KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON
EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY
TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT
GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST
BEHIND THE FRONT.

SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT
KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD
OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY
20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING
OUT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CST FRI DEC 31 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
818 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM
WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS
TODAY IN CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

BRITT

In the hours before

Local storm report, Dec 31, 10:00 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     HAIL             FULTON                  38.85N  91.95W
12/31/2010  M0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Dec 31, 10:39 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             BOWLING GREEN           39.34N  91.20W
12/31/2010  M1.00 INCH       PIKE               MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, Dec 31, 10:42 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     HAIL             BOWLING GREEN           39.34N  91.20W
12/31/2010  M1.00 INCH       PIKE               MO   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL MIX.

&&

DYE
Local storm report, Dec 31, 10:47 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             5 WSW STEELVILLE        37.94N  91.44W
12/31/2010  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

BROWNING

The radar

The St Louis radar (KLSX), 92 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Pike

When
December 31, 10:52 AM CST
Where
Pike County, 0.43 mi ESE of Martinsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.518, -90.843

Thunderstorm winds blew down a large tree just north of Martinsburg.

Hail, Pike

When
December 31, 10:57 AM CST to 11:00 AM CST
Where
Pike County, 0.86 mi ENE of Pittsfield to 1.7 mi WSW of Time
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.606, -90.806

Tornado, Calhoun

When
December 31, 11:56 AM CST to 11:59 AM CST
Where
Calhoun County, 1.83 mi WNW of Mozier to 2.94 mi E of Belleview
Rating
EF0
Path length
3.64 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.311, -90.781

A tornado touched down three miles north northwest of Mozier in the Calhoun County conservation area called Rip Rap Landing. It crossed Illinois Route 96 near West Panther Creek Road and then traveled northeast crossing Hootowl Hollow Road before dissipating just west of Hillcrest. Damage was confined to uprooted trees.

Hail, Monroe

When
December 31, 12:11 PM CST
Where
Monroe County, 0.54 mi S of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.442, -90.200

Thunderstorm Wind, Monroe

When
December 31, 12:15 PM CST
Where
Monroe County, Columbia
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.450, -90.200

Hail, Monroe

When
December 31, 12:17 PM CST
Where
Monroe County, Waterloo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Hail, St. Clair

When
December 31, 12:20 PM CST
Where
St. Clair County, Belleville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -89.980

Thunderstorm Wind, St. Clair

When
December 31, 12:20 PM CST
Where
St. Clair County, Belleville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -89.980

Thunderstorm winds blew down several power poles around town.

Thunderstorm Wind, St. Clair

When
December 31, 12:26 PM CST
Where
St. Clair County, Mascoutah
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.500, -89.800

Thunderstorm winds blew some siding off of a house and outbuildings.

Tornado, St. Clair

When
December 31, 12:30 PM CST to 12:31 PM CST
Where
St. Clair County, 1.99 mi NNE of Lebanon to 2.12 mi NNE of Lebanon
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.625, -89.781

A tornado touched down just west of Emerald Mound Grange Road, south of Midgley Neiss Road. It traveled to the northeast crossing Emerald Mound Grange Road, then lifted a short time later. The tornado damaged a few outbuildings and trees on a farmstead on the west side of the road.

Tornado, Bond

When
December 31, 1:05 PM CST to 1:07 PM CST
Where
Bond County, 2.52 mi SW of Durley to 0.91 mi SSW of Durley
Rating
EF0
Path length
1.74 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.901, -89.398

A tornado touched down on the north side of Greenville near the intersection of North Hena Street and North Dewey Street. An agricultural building at the high school sustained roof damage with some additional minor roof and tree damage noticed at an adjacent house. The tornado then moved northeast causing significant damage to a large tree on the north side of Illinois Route 140. Minor roof and siding damage was noted on several houses on Cloverfield Lane and North Idler Lane. The tornado continued northeast producing additional minor roof and tree damage on Country Club and Woburn Roads before dissipating.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273865, 273866, 273733, 274600, 275093, 274602, 274601, 275094, 275095, 272958, 273739.